Alert archive / Iowa / Tornado Warnings in 2000

Tornado Warning 51, NWS Omaha, NE

July 26, 2000Mills County, Iowa

NWS Omaha, NE issued this tornado warning at Jul 26, 2000, 7:02 PM CDT for Mills County, Iowa. It was in force for 28 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 26, 2000, 7:02 PM CDT (00:02 UTC)
Expired
Jul 26, 2000, 7:30 PM CDT
In force
28 min
Issued by
NWS Omaha, NE
Area
Whole counties

County Mills County, IA

The radar

The Omaha radar (KOAX), 70 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 7:20 PM CDTHail 1.75Silver City, IAReported by law enforcement official.
Jul 26, 7:30 PM CDTHail 1.75Silver City, IA
Jul 26, 7:30 PM CDTHail 1.75Glenwood, IAThe hail was accompanied by strong winds which overturned a semitrailer truck towing 2 trailers.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3294 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3294 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
1.2
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 270004
TOROMA

IAC129-270030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
702 PM CDT WED JUL 26 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  MILLS COUNTY IN SOUTHWEST IOWA
  
* UNTIL 730 PM CDT

* AT 657 PM CDT...RADAR INDICATED A THUNDERSTORM WITH VERY STRONG
  ROTATION AND A DEVELOPING TORNADO 3 MILES NORTHWEST OF HENDERSON...
  OR ABOUT 28 MILES EAST OF OMAHA...MOVING SOUTH AT 25 MPH.

SOME LOCATIONS IN THE PATH OF THE TORNADO THROUGH 730 PM CDT   
INCLUDE...EMERSON...HASTINGS...SILVER CITY

IN ADDITION TO THE TORNADO THREAT...HAIL TO GOLFBALL SIZE IS LIKELY 
WITH THIS STORM.

IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT
IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL
OF YOUR HOME OR BUSINESS. AVOID WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT WEDNESDAY EVENIyNG
FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

MEAD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jul 26, 2:40 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 26, 2:40 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 PM CDT WED JUL 26 2000

DISCUSSION WILL BE CUT SHORT.  SEVERE WEATHER POTENTIAL EXISTS WITH
MODERATE INSTABILITY AND DECENT SHEAR.  TORNADO WATCH 622 ISSUED FOR
PARTS OF THE FORECAST AREA.  FRONTAL BOUNDARY CONTINUES TO SAG SOUTH
ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA...WITH GOOD POOLING OF
MOISURE ALONG THE BOUNDARY.  SFC DEWPOINTS WERE 70 TO 75.  SEVERE
THREAT SHOULD SPREAD SEWD OUT OF THE AREA BY LATE EVENING.

NGM MOS DOES NOT LOOK TOO BAD THROUGH FRIDAY.  FRONT SHOULD STALL TO
OUR SOUTH...WITH PRETTY GOOD LIFT WITH SELY FLOW AT LOW LEVELS.  THE
500 MB RIDGE EXPANDS LATER TNGT AND THURSDAY...BUT A SHORTWAVE TROF
IS EXPECTED TO MOVE SEWD IN THE NW FLOW ALOFT.  THIS SHOULD GIVE US
A PRETTY GOOD CHANCE OF STORMS FROM LATE THURSDAY AFTERNOON INTO
FRIDAY MORNING.  STILL SOME CHANCE IN THE 3-5 DAY PERIOD WITH HIGHS
IN THE 80S AND LOWS IN THE 60S.

.OMA...NONE
MILLER

In the hours before

Special weather statement, Jul 26, 5:15 PM CDT, 1 hour 47 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093-
IAZ043-055-056-069-079-080-090-091-270600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
515 PM CDT WED JUL 26 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTER ACTIVATION IS LIKELY TO BE NEEDED THIS EVENING AND
TONIGHT...MAINLY SOUTH OF A LINE FROM ALBION TO ONAWA IOWA.

A COLD FRONT IS MOVING SOUTH THROUGH NORTHERN NEBRASKA AND WEST
CENTRAL IOWA.  THIS FRONT WILL INTERACT WITH VERY UNSTABLE AIR
LOCATED FURTHER SOUTH TO PRODUCE VERY STRONG THUNDERSTORMS.  SOME OF
THESE STORMS COULD PRODUCE TORNADOES THIS EVENING DUE TO STRONG WIND
SHEAR NEAR THE FRONT.  LARGE HAIL AND HEAVY RAIN ARE ALSO LIKELY
WITH SOME STORMS.  SEVERE STORMS COULD PERSIST WELL INTO THE NIGHT...
BUT THE TORNADO POTENTIAL WILL BE STRONGEST THIS EVENING WHEN
INSTABILITY IS GREATEST.  THE SEVERE WEATHER IS EXPECTED TO MOVE
SOUTH WITH THE COLD FRONT.

POLLACK
Local storm report, Jul 26, 6:10 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
610 PM CDT WED JUL 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

555 PM    WALNUT                     IA    2.75 INCH HAIL
07/26/00  POTTAWATTAMIE

555 PM    WALNUT                     IA    60 MPH TSTM GUST
07/26/00  POTTAWATTAMIE

600 PM    1 S AND 1 E WALNUT         IA    WALL CLOUD2
07/26/00  POTTAWATTAMIE

ZAPOTOCNY
Local storm report, Jul 26, 6:52 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
652 PM CDT WED JUL 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0632 PM    10 E OAKLAND              IA   TORNADO
07/26/00   POTTAWATTAMIE                  REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 26, 6:56 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
656 PM CDT WED JUL 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....$

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:19 PM CDTSevere Thunderstorm WarningOAXPottawattamie26 min
Jul 26, 7:32 PM CDTTornado WarningOAXMills28 min
Jul 26, 7:41 PM CDTSevere Thunderstorm WarningOAXFremont34 min
Jul 26, 7:56 PM CDTSevere Thunderstorm WarningOAXFremont, Page49 min

Nearby

Tornado Warnings in Iowa, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.